On Off


#1
Hi There, Cowboy101 and Wife again,
We`re new to Parkinson`s, and we`ve been reading a lot about the On/Off periods that occur, and can anyone please explain what they are and the easiest way to cope with them if,(and when), they do occur?
Luckily we have no experience of them so far, but we both it think it better to be prepared for them when they take place.We have had absolutely no help or advice from our local medical people, many of whom seem more ignorant on the subject of Parkinson`s than we are ourselves. Any Help will be very Gratefully received, Regards Cowboy101 and Wife.

#2
Hello again Cowboy 101 and wife,

I think that I am correct in saying that the "on" periods are when the pd meds kick in (e.g you shake less, move more easily) and the "off" is when the effect is wearing off. This is why timing of medication is so important. There is a medication that can be prescribed called Azilect (Rasagiline) that is supposed to prolong the "on" periods.

May I suggest, since you do not feel that you are receiving the information that you require, that you 'phone the helpline - 0808 800 0303. A nurse will 'phone you back asap. They are very knowledgeable and as it says on the tin , very helpful

Best wishes
AB

#3
Hello Cowboy101 and wife,

The On/off's are usually when the medication is wearing off and the next dose has not yet come through, you may not have this problem for a few years and when it does start then you need to tell the consultant or nurse looking after you as there are ways that can help avoid these with using other drugs. If you find that after having a protein meal or doing too much ie using a lot of energy that you become less well and perhaps slower in movement then you can adjust meals times so that they are not just when you are due your next dose of tablets. The sinemet tablets usually take around 40minutes to get into the system and the madopar dispersal takes about 15-20. I wouldn't worry too much just yet but of course I understand you would like to know as much as possible to prepare yourselves, do download some of the fact sheets on the PD web site as these will prove very helpful.
best wishes
vivian
ps my husband has had it for thirty years so we have been through many years of coping.

#4
"Off-On " periods appear at a later stage in the disease. Initially the drugs help to overcome the light symptoms of the early stages throughout the day, but with the progression of the disease the effects of the drugs tend to wear off faster and even increasing the dosages and adding other drugs is not always sufficient to help with this.
I did not experience "off" periods until about a couple of years ago(10 years after diagnosis). Now they are more frequent and come on more suddenly. Being "off", or feeling "off" is very uncomfortable,it can come on slowly or within minutes and it feels as if a switch has been thrown and all movement comes to a grinding halt, you start to shake, your mind is less sharp, you feel vulnerable; it is then that the full force of the disabling effects of the disease strikes you hard. The contrast with being "on" is so profound, so different, it makes you feel grateful that there are drugs to give you relief. I cannot imagine how patients coped before levodopa came on the market.

#5
I have not posted for some time but reading Kate's posting I was reminded of how awful the lack of medication was for my grandfather who suffered into the more advanced stages of the disease .. that was in the early 1950's....and my aunt was also afflicted and had to retire early. I reckon I am getting to the middle stage .. a forward march to I hope better medications...not holding my breath though.:disappointed: